Alert archive / Alabama / Dense Fog Advisories in 2014

Dense Fog Advisory 21, NWS Mobile, AL

May 8, 2014Covington County, Escambia County, Alabama; George County, Stone County, Mississippi

NWS Mobile, AL issued this dense fog advisory at May 8, 2014, 5:41 AM CDT for Covington County, Escambia County, Alabama; George County, Stone County, Mississippi. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
May 8, 2014, 5:41 AM CDT (10:41 UTC)
Expired
May 8, 2014, 8:00 AM CDT
In force
2 hr
Issued by
NWS Mobile, AL

Counties Covington County, AL, Escambia County, AL, George County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 52 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2014-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2014-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WWUS74 KMOB 081041
NPWMOB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOBILE AL
541 AM CDT THU MAY 8 2014

...HAZARDOUS DRIVING CONDITIONS EXPECTED IN DENSE FOG...

.AREAS OF DENSE FOG CONTINUE TO FORM OVER INLAND AREAS OF NORTHWEST
FLORIDA STRETCHING NORTH INTO PARTS OF SOUTH CENTRAL ALABAMA AND
WEST OVER PARTS OF SOUTHWEST ALABAMA AND INLAND SOUTHEAST
MISSISSIPPI. VISIBILITIES WILL BE RESTRICTED TO 1/4 OF A MILE OR LESS
IN DENSE FOG. DENSE FOG SHOULD BEGIN TO LIFT BY 8 AM CDT THIS
MORNING. MOTORISTS ARE URGED TO USE EXTREME CAUTION WHEN DRIVING IN
DENSE FOG AND ALLOW FOR EXTRA TIME FOR MORNING DESTINATIONS.

ALZ059>064-FLZ001>006-MSZ078-079-081300-
/O.NEW.KMOB.FG.Y.0021.140508T1041Z-140508T1300Z/
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-STONE-GEORGE-
INCLUDING THE CITIES OF...ATMORE...BREWTON...EAST BREWTON...
ANDALUSIA...OPP...MOBILE...PRICHARD...SARALAND...BAY MINETTE...
TILLMANS CORNER...THEODORE...DAPHNE...FAIRHOPE...FOLEY...
SPANISH FORT...CENTURY...FLOMATON...MOLINO...FERRY PASS...BRENT...
WEST PENSACOLA...BELLVIEW...ENSLEY...MYRTLE GROVE...JAY...PACE...
MILTON...CRESTVIEW...WRIGHT...NICEVILLE...SEMINOLE...EGLIN AFB...
WIGGINS...LUCEDALE
541 AM CDT THU MAY 8 2014

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

* VISIBILITY...1/4 OF A MILE OR LESS.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF
DRIVING...SLOW DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF
DISTANCE AHEAD OF YOU.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this dense fog advisory went out at May 8, 5:18 AM CDT, 23 minutes earlier.

Area forecast discussion, May 8, 5:18 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
518 AM CDT THU MAY 8 2014

...POTENTIAL FOR LOCALLY HEAVY RAIN AND FLOODING WILL INCREASE ACROSS
PORTIONS OF THE CENTRAL GULF COAST REGION FRIDAY THROUGH EARLY SUNDAY...

.SHORT TERM [TODAY THROUGH FRIDAY NIGHT]...SFC RIDGE OF HIGH PRESSURE
OVER THE SE CONUS WILL CONTINUE TO DRIFT EAST THROUGH 12Z FRI AS MAIN
UPPER RIDGE AXIS NEAR AL/GA STRETCHING SOUTH OVER THE NE GULF SHIFTS
EAST THROUGH TONIGHT. THIS PATTERN IS IN RESPONSE TO NEXT MAIN UPPER
TROF OF LOW PRESSURE SHIFTING EASTWARD OVER THE CENTRAL PLAINS STATES
THROUGH TONIGHT. INCREASED SOUTHERLY FLOW NEAR THE SFC UP TO AROUND
5KFT WILL CONTINUE TO ALLOW BETTER LOW LEVEL MOISTURE TO ADVECT OVER
THE CENTRAL GULF REGION THROUGH TONIGHT RESULTING IN BETTER LOW TO
MID CLOUDS TODAY AND TONIGHT WITH THE POSSIBILITY OF SOME LIGHT RAIN
MOVING IN FROM THE WEST AND SOUTHWEST OVERNIGHT AND EARLY FRI
MORNING. THE BEST CHANCE FOR MEASURABLE RAIN OVERNIGHT WILL BE OVER
INLAND SOUTHEAST MS STRETCHING INTO SOME PARTS OF INLAND SW AL AND
OVER COASTAL SECTIONS OF AL AND NWFL FROM EAST OF PASCAGOULA MS TO
AROUND NAVARRE BEACH IN NWFL. THIS PRECIP SHOULD REMAIN LIGHT THROUGH
12Z FRI DUE TO SOME DRY AIR STILL PRESENT IN THE LOWER LEVELS OF THE
ATMOSPHERE DURING THIS TIME FRAME. AS FOR TEMPS WILL LEAN TOWARDS THE
CURRENT MAV GUIDANCE THROUGH TONIGHT WITH HIGHS IN THE MID TO UPPER
80S FOR MOST INLAND AREAS AND THE LOWER 80S NEAR THE COAST. TONIGHTS
TEMPS WILL BE WARMER THAN PREVIOUS NIGHTS WITH LOWS RANGING IN THE
MIDDLE 60S FOR MOST INLAND AREAS AND THE UPPER 60S TO NEAR 70 NEAR
THE IMMEDIATE COAST. 32/EE

SOUTHWESTERLY FLOW ALOFT WILL INCREASE ACROSS THE CENTRAL GULF COAST
REGION FRIDAY AHEAD OF AN UPPER LEVEL TROUGH THAT WILL BE MOVING FROM
THE CENTRAL CONUS TOWARD THE UPPER MIDWESTERN STATES. SHORT TERM MODEL
SOLUTIONS ARE IN GOOD AGREEMENT WITH SPREADING ABUNDANT DEEP LAYER
MOISTURE AND LIFT ACROSS MOST OF OUR FORECAST AREA DURING THE DAY
FRIDAY WITHIN THE SOUTHWESTERLY FLOW PATTERN. PRECIPITABLE WATER
VALUES WILL INCREASE TO AROUND 1.7 TO PERHAPS AS HIGH AS 2 INCHES
ACROSS MUCH OF THE CWFA FRIDAY AFTERNOON AND EVENING...AND THIS MOIST
ENVIRONMENT WILL BE SUPPORTIVE FOR THE DEVELOPMENT OF NUMEROUS TO
WIDESPREAD SHOWERS/STORMS ACROSS MUCH OF OUR REGION. WE HAVE INCREASED
GRIDDED POPS A BIT FROM THE PREVIOUS FORECAST WITH 70-80 PERCENT
COVERAGE OF SHOWERS AND STORMS NOW DRAWN ACROSS SOUTHEAST MISSISSIPPI
AND ADJACENT SOUTHWEST ALABAMA...AS THESE AREAS WILL BE ALIGNED
CLOSER TO THE LOW LEVEL THETA-E RIDGE AXIS. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS STILL APPEAR A GOOD BET ACROSS THE EASTERN
PORTION OF THE FORECAST AREA FRIDAY AS MOISTURE SPREADS EASTWARD
THROUGH THE DAY. THE DEEP LAYER MOISTURE AXIS WILL SLOWLY PROGRESS
EASTWARD AND WILL BECOME ORIENTED FROM SOUTHEAST LA...THROUGH COASTAL
PORTIONS OF THE FORECAST AREA AND THROUGH NORTHEASTERN PORTIONS OF
THE CWFA FRIDAY EVENING/LATE FRIDAY NIGHT. THE 00Z ECMWF AND NAM BOTH
SHOW LOCALIZED HEAVIER RAINFALL DEVELOPING NEAR COASTAL SOUTHWEST
ALABAMA AND PORTIONS OF THE NORTHWEST FLORIDA PANHANDLE FRIDAY
EVENING...SO WE HAVE INCREASED FRIDAY NIGHT QPF/RAINFALL AMOUNTS
ACROSS THESE AREAS. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT
FRIDAY/FRIDAY NIGHT FOR SOUTHEAST MISSISSIPPI...PORTIONS OF SOUTHWEST
ALABAMA...INCLUDING CHOCTAW...WASHINGTON...MOBILE AND BALDWIN
COUNTIES...AND ESCAMBIA AND SANTA ROSA COUNTIES IN THE FLORIDA
PANHANDLE...WHERE LOCALLY HEAVY RAINS WILL BE POSSIBLE OVER ALREADY
SATURATED GROUNDS FROM RECENT SIGNIFICANT RAINS. ONLY A FEW MINOR
EDITS TO FRIDAY HIGHS AND FRIDAY NIGHT LOWS WERE MADE FROM THE
PREVIOUS FORECAST. /21

.LONG TERM [SATURDAY THROUGH WEDNESDAY]...A LOWER THAN AVERAGE
FORECAST CONFIDENCE WILL CONTINUE ACROSS THE AREA THIS WEEKEND...
THOUGH THE AVAILABLE 00Z SUITE OF MODEL DATA AT LEAST SHOWS A LITTLE
MORE AGREEMENT THAT A SHORTWAVE TROUGH WILL PROGRESS TOWARD THE
CENTRAL GULF COAST REGION FROM THE NORTHWEST GULF OF MEXICO SATURDAY
AND THAT CONVECTION WILL PERSIST ACROSS PORTIONS OF THE REGION...AT
LEAST INTO SATURDAY MORNING. HOWEVER...THE STRENGTH OF THE SHORTWAVE
TROUGH...THE AMOUNT OF ASSOCIATED DEEP LAYER MOISTURE...AND THE
LENGTH OF TIME THAT SAID MOISTURE LINGERS OVER THE REGION STILL
REMAINS IN QUESTION. WE HAVE CONTINUED TO TREND THE FORECAST TOWARD
THE PERSISTENTLY WETTER ECMWF SOLUTION...WHICH IS ALSO CLOSE IN LINE
WITH THE LATEST WPC QPF FORECAST. A BAND OF SHOWERS AND THUNDERSTORMS
MAY CONTINUE TO SPREAD ACROSS THE REGION THROUGH SATURDAY MORNING...
WITH THE BEST SIGNAL OF COVERAGE LOOKING TO EXTEND FROM SOUTHEAST
MISSISSIPPI THROUGH COASTAL AND INTERIOR SOUTHWEST ALABAMA. WE WILL
MAINTAIN A 50-60 PERCENT COVERAGE OF CONVECTION ACROSS THE REGION
SATURDAY. THE SHORTWAVE TROUGH/MID LEVEL WEAKNESS SHOULD CONTINUE TO
DAMPEN SATURDAY NIGHT...AS MID LEVEL RIDGING BEGINS TO TAKE SHAPE IN
THE VICINITY OF THE NORTHEASTERN GULF OF MEXICO. CONVECTIVE COVERAGE
SHOULD GRADUALLY DECREASE SATURDAY NIGHT INTO EARLY SUNDAY MORNING.
THE FLASH FLOOD WATCH WILL CONTINUE THROUGH SATURDAY NIGHT BEFORE
COVERAGE OF RAIN DECREASES INTO SUNDAY. STORM TOTAL RAINFALL AMOUNTS
OF 1 TO 3 INCHES STILL LOOKS TO BE A REASONABLE FORECAST IN THE WATCH
AREA...THOUGH 4 TO 7+ INCHES OF RAIN WILL LOCALLY BE POSSIBLE WHERE
SHOWERS AND STORMS TRAIN OVER THE SAME LOCATIONS.

MID LEVEL RIDGING SHOULD CONTINUE TO STRENGTHEN FROM THE SOUTHEASTERN
U.S. TO THE WESTERN ATLANTIC OCEAN LATE THIS WEEKEND INTO EARLY NEXT
WEEK. SOME RESIDUAL MOISTURE MAY LINGER OVER THE CWFA UNDERNEATH THE
RIDGE AXIS...AND ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
REMAIN POSSIBLE THROUGH EARLY NEXT WEEK. THE NEXT UPPER LEVEL TROUGH
WILL MOVE FROM THE CENTRAL U.S. TOWARD THE MISSISSIPPI/TENNESSEE
VALLEY REGIONS LATE MONDAY INTO TUESDAY. A STRONGER COLD FRONT
ASSOCIATED WITH THIS SYSTEM MAY BRING AN INCREASING CHANCE OF SHOWERS
AND STORMS TO OUR FORECAST AREA IN THE LATE TUESDAY/WEDNESDAY TIME
FRAME. A COOLER AND DRIER AIRMASS MAY ARRIVE BEHIND THE FRONT
WEDNESDAY INTO WEDNESDAY NIGHT. /21

&&

.AVIATION [08.12Z ISSUANCE]...MVFR TO VFR CONDITIONS THROUGH
09.12Z. EXPECT INCREASING LOW CLOUDS LATER TODAY AND OVERNIGHT WITH
THE A SLIGHT CHANCE FOR LIGHT RAIN MOSTLY OVERNIGHT AND EARLY FRI
MORNING. WINDS WILL CONTINUE FROM THE SE AT 5 TO 7 KTS EARLY TODAY
INCREASING TO 12 TO 16 KNOTS LATE TODAY AND THIS EVENING THEN
DIMINISHING TO 7 TO 10 KNOTS OVERNIGHT AND EARLY FRI MORNING. 32/EE

&&

.MARINE...A MODERATE TO OCCASIONALLY STRONG SOUTHERLY WIND FLOW WILL
CONTINUE OVER THE MARINE AREA THROUGH MON AS AN UPPER TROF OF LOW
PRESSURE CONTINUES TO APPROACH FROM THE WEST. SHOWERS AND
THUNDERSTORMS WILL ALSO BE LIKELY AHEAD OF THE UPPER DISTURBANCE
WITH THE BEST COVERAGE OCCURRING LATE FRI CONTINUING THROUGH LATE
SAT AFTERNOON. PERIODS OF HEAVY RAIN...GUSTY STRAIGHT LINE WINDS AND
ROUGH SEAS WILL ACCOMPANY THE STRONGER THUNDERSTORMS. BY LATE TUES
INTO WED LATEST MODEL GUIDANCE SHOWS A STRONG COLD FRONT MOVING
ACROSS THE REGION LEADING TO A MODERATE TO STRONG OFFSHORE FLOW
BEGINNING EARLY WED MORNING CONTINUING THROUGH THU MORNING. A SMALL
CRAFT ADVISORY MAY BE NEED WIT THE STRONGER OFFSHORE FLOW DEVELOPING
IN THE WAKE OF THE FRONT NEXT WEEK. SEAS WILL BUILD TO 4 TO 6 FEET
AHEAD OF THE FRONT THROUGH MON THEN 5 TO 7 FEET MOSTLY WELL
OFFSHORE IN THE WAKE OF THE FRONT BY MIDWEEK. 32/EE

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      83  67  80  66  83 /  10  20  80  70  60
PENSACOLA   83  69  81  68  83 /  05  20  60  70  60
DESTIN      76  70  80  70  80 /  05  10  50  60  50
EVERGREEN   88  64  82  64  85 /  05  10  60  60  60
WAYNESBORO  85  64  80  65  84 /  10  20  80  50  60
CAMDEN      88  64  81  64  83 /  05  10  70  60  60
CRESTVIEW   86  63  83  63  87 /  05  05  50  60  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM 1 PM FRIDAY TO 7 AM SUNDAY FOR THE
     FOLLOWING ZONES: CHOCTAW...LOWER BALDWIN...LOWER MOBILE...
     UPPER BALDWIN...UPPER MOBILE...WASHINGTON...

FL...FLASH FLOOD WATCH FROM 1 PM FRIDAY TO 7 AM SUNDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND SANTA ROSA...

MS...FLASH FLOOD WATCH FROM 1 PM FRIDAY TO 7 AM SUNDAY FOR THE
     FOLLOWING ZONES: GEORGE...GREENE...PERRY...STONE...WAYNE...

GM...NONE.
&&

32/21
Hazardous weather outlook, May 7, 6:06 AM CDT, 23 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
606 AM CDT WED MAY 7 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-081115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
606 AM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK FOR DANGEROUS RIP CURRENTS CAN BE EXPECTED ALONG THE
COASTAL BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS THE
REGION FRIDAY THROUGH THE WEEKEND. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY OVER LOCATIONS WHERE PERIODS OF SHOWERS AND
STORMS MOVE OVER THE SAME LOCATIONS. FLASH FLOODING MAY BECOME OF
INCREASING CONCERN ACROSS THE REGION LATE FRIDAY AND INTO THE
WEEKEND GIVEN THE ONGOING SATURATED SOIL CONDITIONS...AND ESPECIALLY
OVER LOCATIONS THAT RECEIVED HISTORIC FLOODING LAST WEEK.

A FEW STRONG STORMS WILL BE POSSIBLE FRIDAY THROUGH THE WEEKEND...
BUT THE RISK OF SEVERE WEATHER CURRENTLY APPEARS TO BE QUITE LOW.

A MODERATE RISK FOR DANGEROUS RIP CURRENTS CAN BE EXPECTED ALONG THE
COASTAL BEACHES OF ALABAMA AND NORTHWEST FLORIDA FOR THE REMAINDER
OF THE WEEK AND OVER THE WEEKEND. THE RISK MAY BE ELEVATED TO HIGH
LATE IN THE WEEK AND OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH TUESDAY.

GMZ630>635-650-655-670-675-081115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
606 AM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MODERATE TO STRONG SOUTHERLY WIND FLOW COULD BRING HAZARDOUS
CONDITIONS FOR SMALL CRAFT LATE IN THE WEEK AND OVER THE WEEKEND.

Nearby

Dense Fog Advisories in Alabama, 2014Dense Fog Advisories in Mississippi, 2014Dense Fog Advisories in Florida, 2014Every dense fog advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.